Garlic, ginkgo, St John's Wort could all upset bleeding/clotting balance, study found
THURSDAY, May 13 (HealthDay News) -- People taking the prescription blood thinner warfarin (Coumadin) may up their risk for health complications if they also take herbal or non-herbal supplements, new research reveals.
In fact, eight out of the 10 most popular supplements in the United States could spark safety concerns with respect to warfarin, while also impacting the drug's effectiveness.
"I specifically looked at warfarin use, but the real issue is that even though herbal supplements fall under the category of food, and they're not regulated like prescription drugs, they still have the effects of a drug in the body," cautioned study author Jennifer L. Strohecker, a clinical pharmacist at Intermountain Medical Center in Salt Lake City.
"Warfarin is a very high-risk medication, which can be associated with severe consequences when it's not managed properly," she added. "However, warfarin is derived from a plant, sweet clover. In fact, many of our prescription drugs came from plants. So, it's very important for patients to recognize that just because an herb is marketed not like a prescription drug [that] doesn't mean it doesn't have similar effects in the body."
Strohecker and her colleagues are slated to present their findings Thursday at the Heart Rhythm Society annual meeting in Denver.
The authors note that almost 20 percent of Americans currently take some type of herbal or non-herbal supplement.
To gauge how these products might interact with warfarin, the researchers ranked the 20 most popular herbals and 20 most popular non-herbal supplements based on 2008 sales data, and then looked at how their use affected both clotting tendency and bleeding.
More than half of the herbal and non-herbal supplements were found to have either an indirect or direct impact on warfarin. Nearly two-thirds of all the supplements were found to raise the risk for bleeding among patients taking the blood thinner, while more than one-third hampered the effectiveness of the medication.
An increase in bleeding risk was specifically linked to the use of cranberry, garlic, ginkgo and saw palmetto supplements, the team said.
Glucosamine/chondroitin, essential fatty acids, multi-herb products, evening primrose oil, co-enzyme Q10, soy, melatonin, ginseng and St. John's wort all affected warfarin's effectiveness so much so that they prompted a need for adjustments in the drug's prescribed dosage.
"I'm not against herbal supplement use at all," Strohecker stressed. "But physicians need to proactively discuss this issue with their patients because of the consequences that can occur."
Dr. Richard L. Page, a cardiologist and chair of medicine at University of Wisconsin, Madison, and president of the Heart Rhythm Society, believes the larger problem here is poor patient-doctor communication.
"Doctors don't always know what their patients are taking," he said. "Supplements may perform a very good service. Or they may not be providing the sort of care that patients are looking for when they're essentially self-medicating. And where this becomes especially important is that these supplements can interact with the prescription drugs that your doctor may be giving you."
"This report is important," Page said, "because they look at a very common drug, warfarin, which has a narrow therapeutic window. Which means too much is bad cause you bleed, and too little is bad because it won't do the job of thinning the blood that you want. So the bottom line is, be careful of adding new supplements if you are on existing prescription medications, and talk to your doctor if you do."
A representative of the supplements industry took a slightly different view.
Duffy MacKay, vice president of scientific and regulatory affairs for the D.C.-based Council for Responsible Nutrition, the leading dietary supplement industry trade association, said that, "the issue here is really more with warfarin."
"It's just a very sensitive medication," he said. "Warfarin itself has a huge list of drugs, foods and over-the-counters that it interacts with. If you take too much or too little, it can become dangerous."
"So it's sort of a form of sensationalism to suggest that here you have this situation with dietary supplements specifically," MacKay added.
There's more on warfarin at the U.S. National Institutes of Health.
SOURCES: Jennifer L. Strohecker, Pharm.D., clinical pharmacist, Intermountain Medical Center, Salt Lake City, Utah; Richard L. Page, M.D., FHRS, cardiologist and chair, medicine, University of Wisconsin, Madison, and president of Heart Rhythm Society; Duffy MacKay, N.D., vice president, scientific and regulatory affairs, Council for Responsible Nutrition, Washington, D.C.; May 13, 2010, presentation, Heart Rhythm Society annual meeting, Denver
All rights reserved